I have had a series of strange reproductive problems lately and have been able to get no definite answers (actually no answers at all) on what could be happening to me. I decided to post here to see if this sounds familiar to anyone. As I have had a lot of problems lately it's going to be a long post.
25 year old female
Never pregnant/no miscarriages etc...
Not currently sexually active
History of taking Depakote in early teens (I've heard this can cause many reproductive issues)
I started my period when I was 11. I had regular periods from the very beginning accompanied by severe cramping and heavy flows. The cramping usually began with the bleeding, or began an hour or two before. The pain was so intense that I ended up in the ER a couple of times.
When I was 13 my parents took me to a gynecological specialist for young girls. She examined me (pap smear + ultrasound) said that there was no problem she could see except that I had normal dysmenorrhea (painful menstruation). She put me on orthotrycycline and sent me home. I visited her 3 months later and reported no improvement. She prescribed me another type of BC and sent me home. I continued to visit her every three months for around two years and at each visit I didn't report any lessening in symptoms and she continued to prescribe me new BC. Eventually I refused to go back to her anymore as I believed that she wasn't taking me seriously. I went off all BC.
When I was 15 I started experiencing burning urethral pain in addition to menstrual cramps. The urethral pain always coincided with menstruation and was very severe. This urethral pain felt like having a UTI, but went away without treatment when my period ended. Since age 15 I have experienced the same urethral pain at varying intensities, and it signals to me that my period will begin in a day or two.
From age 15 to 24 I continued going to different gynecologists seeking relief for the same symptoms. In addition to the heavy periods and cramping I also experienced stabbing pain with sex, migraines, nausea, muscles aches and continual breast tenderness. My period would always follow this pattern, two days of intense bleeding, one day of no bleeding, and then one day of moderate bleeding.
After I became sexually active in my twenties, I started using the Nuva ring with some success. I found that it did lessen the amount of pain I was in considerably. I even remember having a few periods with no cramping at all. I used nuva ring continuously until August 2011.
In August 2011 I sought treatment for an atrocious UTI. The doc treated me for the UTI, but it did not go away. He did a physical exam and found a cyst on my skene's gland. He didn't know what to make of it, as he had never before see one or heard about anyone ever having one. He cut drained the cyst, and found that it was full of blood. A few days later the cyst grew back, larger this time. I stopped using the nuva ring at this point because it no longer fit. The doc referred me to a urologist, as he thought there might be possibly of a urethral diverticulum which was large enough that it was masquerading as a skene's cyst.
The urologist examined the inside of my bladder and reported that there were numerous changes in the cell lining of the bladder and that his best guess was that I had a severe allergic reaction to the nuva ring. The urologist drained the cyst again and prescribed me antibiotics. Eventually the cyst went away. I stopped using the nuva ring and started taking a progestin only birth control pill at the behest of my gynecologist.
In late November 2011, I woke up with terrible lower abdomen pain, which felt like cramping but slightly different. Shortly thereafter began to have intense back pain and nausea which continued for days. My stomach was distended, swollen and painful to the touch. I couldn't walk, eat or perform daily activities. I finally went to a general care provider who diagnosed me with a ruptured appendix. At the ER they did a cat scan of the area and said that they could see a lot of fluid in my left ovary and in my stomach. They diagnosed me with a ruptured ovarian cyst and internal bleeding. I went to a gynecological specialist who performed an intravaginal ultrasound. He told me that I had indeed had what looked like a ruptured hemorrhagic cyst, but on top of that my ovary had torn which caused the bleeding into my stomach. He also told me that my uterus was tilted back, told me to keep taking my progestin only birth control pill and and sent me home. The progestin only pill caused me terrible migraine headaches and irregular bleeding. I discontinued the pill in February 2011.
In April 2011 I had the sharp pain in my ovary again and began bleeding light pinkish blood a few hours later... This occurred two weeks before my period was due. The pain was accompanied by mild back pain but no nausea. This pain was not nearly as bad as the first time I had had an ovarian cyst rupture, but it did remind me of the same type of thing. A few weeks later I got in to see my gynecologist who did an ultrasound, found fluid in my left ovary and said that it looked like I had had another hemorrhagic ovarian cyst rupture. He said he could see lots of follicles in my right ovary, and what lookde like some scarring on the left. He did not elaborate further. He prescribed me Kariva and sent me home. One thing I want to note here is that after intrusive gynecological exams I always have pain and cramping. Don't know what's up with that.
On Saturday I took my first dose of Kariva. A few hours later I started experiencing mild nausea and a terrible headache. By midnight the nausea was so intense I thought I was going to throw up and subsequently took some anti-nausea pills. I slept all Saturday night and into Sunday. I finally woke up around 7:30 pm Sunday and took my temperature. I had a fever of 99.9. I continued to feel very ill, and found that the only position I could lie in without feeling intense pain was on on my right side with my legs curled up. I woke up on Monday morning with intense middle back pain and a distended abdomen, but only very mild nausea. The back pain is mild when I am lying down or sitting up and not moving, but becomes extremely intense when I stand erect or try to walk.
I am very confused as to what is going on with me. The doctor's just keep saying it's a coincidence that all of this has happened, but I find that very hard to believe. Especially since I have read that the rupture of ovarian cysts is very rare, and I have had two rupture in a row! Not to mention the skene's cyst! Any feedback... any ideas would be most appreciated. Thanks.
If these have mostly been just garden-variety ob-gyns, try seeing a specialist, possibly a Reproductive Endocrinologist. Often RE's work in IVF clinics, but they also know a whole lot about the ovaries and what is going on in the body. I would not be too surprised if, after all of this, you also have some endometriosis going on. Some REs are excellent at spotting it and removing it. I'd also ask for an MRI of the whole abominal region.
I too had terrible cramps when I was a teen. I would throw -up all day; this was combined with diarhea. This would last threw my first day of my period and then reside somehwat as the days went on. The Og/ Gyn iundicated I had a tipped uterus- it seems they have diagnosed you with that also. The Ob/ Gyn told me that having a child does correct this issue.
Not sure if this is helpful, but perhaps your doctor could rule-out these symptoms and then just concentrate on the others to get a good diagnoses of your medical problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.